Hail, Marshall
- When
- July 3, 8:40 PM CST
- Where
- Marshall County, 4.62 mi ESE of Stephen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.420, -96.780
Very heavy rain fell with a few large hail stones.
Temperatures on the afternoon of the 3rd warmed into the low 90s with dew points in the low 70s. A cold front moved into northwest Minnesota by early evening, which helped to initiate scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Temperatures on the afternoon of the 3rd warmed into the low 90s with dew points in the low 70s. A cold front moved into northwest Minnesota by early evening, which helped to initiate scattered showers and thunderstorms. Warm mid level temperatures generally limited the growth of the storms, but one cell did produce large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 7:45 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 845 PM CDT SAT JUL 3 2010 .DISCUSSION...MAIN CHALLENGE CONTINUES TO BE SEVERE THREAT. SEVERE THUNDERSTORM WATCH 440 WAS ISSUED A FEW HOURS AGO...BUT STORMS HAVE HAD A HARD TIME OVERCOMING WARM MID-LEVEL TEMPERATURES. THINK BEST SEVERE THREAT WILL BE MORE TOWARD MIDNIGHT (AFT 03Z OR 04Z) AS MID-LEVEL TEMPS COOL SLIGHTLY AND 500MB WAVE APPROACHES FROM THE SOUTHWEST. THIS THREAT WOULD BE MAINLY ACROSS THE SOUTHERN FA AS STRONGEST FORCING ENCOUNTERS STRONGER INSTABILITY. HEAVY RAIN MOST LIKELY THE MAIN THREAT...ALONG WITH STRONG WINDS WITH ACTIVITY APPROACHING FROM THE SW (ISOLD LARGE HAIL). GOING TO ALLOW THE SEVERE WATCH TO CONTINUE FOR NOW...BUT MAY BE ABLE TO CANCEL ACROSS THE FAR NW FA IN A COUPLE HOURS. && .AVIATION...MAIN STORY AVIATION WISE WILL BE COVERAGE AND TIMING OF THUNDERSTORMS AND WIND SHIFT WITH FRONT. SKIES SHOULD CLEAR OUT FOR SUNDAY WITH MODELS SUGGESTING ANY LOWER LEVEL CLOUDS SHUNTED WELL TO THE EAST AND SOUTH OF THE AREA WITH DRIER AIRMASS MOVING IN ON WEST WINDS DAYTIME SUNDAY. && .PREV DISCUSSION... /ISSUED 246 PM CDT SAT JUL 3 2010/ SHORT TERM... SEVERE TSTM POTENTIAL LATE THIS AFTERNOON INTO THE EVENING IS THE MAIN FORECAST CHALLENGE IN THE SHORT TERM. MODELS DIFFER ON QPF PLACEMENT/TIMING TONIGHT SO DO NOT HAVE TOO MUCH CONFIDENCE IN THE SMALL SCALE DETAILS. SUN-TUE...THERE MAY BE SOME LINGERING CONVECTION YET ON SUNDAY MORNING OTHERWISE WILL KEEP THE REST OF THE DAY DRY. IN THE WAKE OF THE COLD FRONT HIGH TEMPS LOOK TO RUN AT LEAST 10F COOLER THAN TODAY. DEW POINT VALUES SHOULD ALSO DROP AT LEAST 10F TOO WHICH SHOULD MAKE FOR A MUCH MORE MANAGEABLE DAY. MODELS SHOW ANOTHER WEAK BOUNDARY MOVING IN BY MON AFTERNOON WITH A LITTLE INSTABILITY SO WILL KEEP LOW PCPN CHANCES THEN. MON NIGHT INTO TUE THE NEXT 500MB WAVE DROPS INTO THE AREA WITH A COLD POOL MOVING IN BY TUE AFTERNOON. NOT LOOKING TOO SIGNIFICANT BUT THERE COULD BE A FEW SHOWERS/TSTMS AROUND. FORECAST ALREADY HAD SOME LOW PCPN CHANCES AND BASICALLY KEPT THEM AS IS. LONG TERM [WED-SAT]... 00Z ECMWF/00Z AND 12Z GFS/00Z GEM ALL IN GOOD AGREEMENT WITH HIGH PRESSURE SETTLING SOUTHWARD INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA WED-THU PERIOD AND MOVING EAST OVER AREA FRIDAY BEFORE SLIDING EAST SATURDAY. THUS DRY WEATHER WILL BE MAINTAINED WED-FRI PERIOD. WILL ADD A 20 POP FOR SATURDAY IN ERN ND AS ECMWF SHOWS NEXT SHORT WAVE APPROACHING THE CENTRAL DAKOTAS BY 00Z SUN WHILE GFS IS A BIG SLOWER. ONE CAVEAT TO DRY FCST WED-THU IS THAT UPPER TROUGH WILL BE OVERHEAD WITH SFC HIGH TO THE WEST. WITH COOLER AIR ALOFT WILL LIKELY BE AFTN CU AND WOULDNT BE SURPRISED TO SEE ISOLD SHOWER POP UP IN THE AFTN BOTH WED AND THU. LOOK FOR MORE PLEASANT TEMPS TO ARRIVE WITH HIGHS IN 70S AND LOWS IN THE 50S. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 658 AM CDT SAT JUL 3 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 658 AM CDT SAT JUL 3 2010 ...RISK OF SEVERE STORMS AND HEAVY RAINFALL LATE THIS AFTERNOON AND OVERNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT. BY LATE AFTERNOON THE FRONT WILL BE ORIENTED FROM THE NORTHERN RED RIVER VALLEY SOUTHWEST TO NEAR PIERRE SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT. THE PRIMARY HAZARD WILL BE LARGE HAIL AND DAMAGING WINDS WITH STORM DEVELOPMENT AFTER 4 PM. AS THE STORMS BECOME MORE ORGANIZED THIS EVENING THERE WILL BE THE THREAT FOR HEAVY RAINFALL. THE FAVORED LOCATION FOR HEAVY RAINFALL WILL BE ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL AND NORTHWEST MINNESOTA. RAIN TOTALS COULD BE IN EXCESS OF TWO INCHES BEFORE THE RAIN MOVES OUT OF THE AREA SUNDAY MORNING. PRIOR TO THUNDERSTORM DEVELOPMENT IT WILL BE ANOTHER HOT AND HUMID DAY WITH THE HEAT INDEX APPROACHING 100 DEGREES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE MONDAY NIGHT AND TUESDAY AS ANOTHER AREA OF LOW PRESSURE APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 910 PM CDT SAT JUL 3 2010 MNZ005-040300- ROSEAU MN- 910 PM CDT SAT JUL 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU COUNTY UNTIL 1000 PM CDT... AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES NORTH OF GREENBUSH...OR 25 MILES WEST OF ROSEAU...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINECREEK... TG
The Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
1 hail. Local standard time, as filed.
Very heavy rain fell with a few large hail stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229338.